Alert archive / Montana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 35, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Aug 17, 2004, 5:49 PM MDT for Mineral County, Montana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2004, 5:49 PM MDT (23:49 UTC)
- Expired
- Aug 17, 2004, 6:30 PM MDT
- In force
- 41 min
- Issued by
- NWS Missoula, MT
- Area
- Counties, with a storm outline in the text
County Mineral County, MT
The radar
The Missoula radar (KMSX), 63 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 11.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 206 J/kg
- Mixed-layer CIN
- -290 J/kg
- Mixed-layer LCL
- 2075 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KMSO 172349 SVRMSO MTC061-180030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MISSOULA MT 549 PM MDT TUE AUG 17 2004 THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL MINERAL COUNTY IN WEST CENTRAL MONTANA THIS INCLUDES THE CITY OF SUPERIOR * UNTIL 630 PM MDT * AT 544 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR SUPERIOR...OR ABOUT OVER SUPERIOR...MOVING SOUTH AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TARKIO BY 630 PM MDT DAMAGING WINDS IN EXCESS OF 55 MPH ARE LIKELY WITH THIS SEVERE THUNDERSTORM. LARGE HAIL IS POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. LAT...LON 4721 11476 4727 11497 4700 11491 4697 11461 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:44 PM MDT, 3 hours 5 minutes earlier.
Area forecast discussion, Aug 17, 2:44 PM MDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 244 PM MDT TUE AUG 17 2004 .SHORT TERM...TONIGHT THROUGH THURSDAY AFTERNOON...CURRENT RADAR AND SATELLITE IMAGERY SHOWS MANY PULSE TYPE THUNDERSTORMS OVER SOUTHERN FORECAST AREA. THESE STORMS HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL AND FLASH FLOODING. RADAR ESTIMATES MOST STORMS ARE PRODUCING 0.1 TO 0.3 INCHES OF RAIN AN HOUR...BUT A FEW HAVE BEEN ESTIMATED AT OVER AN INCH PER HOUR. STORM COVERAGE AND STRENGTH IS EXPECTED TO DECREASE AFTER MIDNIGHT TONIGHT. CONTINUING HIGH PRESSURE...WARM AFTERNOON TEMPERATURES...MOIST ATMOPSHERE...AND CALM WINDS ALOFT WILL KEEP PULSE AND SLOW MOVING WET THUNDERSTORMS GOING OVER THE NEXT FEW DAYS. MAIN THREAT WITH THESE STORMS WILL BE HEAVY RAIN AND SMALL HAIL. STORMS WILL BE MAINLY DIURNAL...BUT A FEW ARE EXPECTED TO STRAGGLE ON OVER NIGHT. THIS LOOKS ESPECIALLY GOOD WEDNESDAY NIGHT AS A WEAK JET STREAM MAXIMUM SETS UP OVER THE IDAHO/MONTANA BORDER. TEMPERATURES WILL BE FAIRLY CONSISTENT THROUGH THURSDAY AFTERNOON...WITH THINGS COOLING DOWN SLIGHTLY TOMORROW AS MORE OF A NORTHERLY FLOW SETS UP INTO THE REGION. .LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...MAJOR MODEL CHANGES FOR THIS PERIOD. THE NEW GFS IS SHOWING A STRONG PACIFIC SYSTEM MOVING OVER THE PACIFIC NORTHWEST AND AN UPPER LEVEL TROUGH SETTING UP OVER WESTERN MONTANA AND IDAHO SUNDAY THROUGH MONDAY. HAVE TRENDED PRECIPITATION UP AND TEMPERATURES DOWN FOR THE PERIOD. IF FUTURE MODEL RUNS CONTINUE TO SHOW THIS PATTERN WILL NEED TO INCREASE PRECIPITATION CHANCES SUBSTANTIALLY OVER MOST OF THE AREA... PARTICULARLY IN THE SUNDAY AND MONDAY TIME FRAME. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...FLASH FLOOD WATCH FOR IDAHO ZONES 106 THROUGH 110 THIS AFTERNOON AND EVENING. && SHORT TERM/STEGEMILLER LONG TERM/MWJ
Hazardous weather outlook, Aug 17, 7:18 AM MDT, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 720 AM MDT (620 AM PDT) TUE AUG 17 2004 IDZ005>010-MTZ005>007-180600- CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER-LEMHI COUNTY-BITTERROOT VALLEY- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/PINTLAR REGION- 720 AM MDT (620 AM PDT) TUE AUG 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL IDAHO AND WESTERN MONTANA .DAY ONE... TODAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER PORTIONS OF NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA THIS AFTERNOON AND EVENING. THERE IS A POTENTIAL FOR HEAVY RAINFALL AND FLASH FLOODING WITH A FEW OF THESE THUNDERSTORMS...DUE TO TO THEIR SLOW MOVEMENT. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Nearby
Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.